Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 15, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 22, 1997, 4:11 PM EDT for Osceola County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1997, 4:11 PM EDT (20:11 UTC)
- Expired
- May 22, 1997, 5:10 PM EDT
- In force
- 59 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 222011 RRA SVRMLB FLC097-222110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 411 PM EDT THU MAY 22 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...OSCEOLA COUNTY ...SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY UNTIL 510 PM... AT 410 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM IN CENTRAL OSCEOLA COUNTY BETWEEN THE FLORIDA TURNPIKE AND ROUTE 441. THIS STORM WILL MOVE SOUTH ACROSS THE TURNPIKE AND POSSIBLY AFFECT LAKE KISSIMMEE BY 5 PM. OTHER STRONG THUNDERSTORMS IN OSCEOLA COUNTY FROM HOLOPAW TO KENANSVILLE AND YEEHAW JUNCTION MAY ALSO BECOME SEVERE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MXOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:27 PM EDT, 44 minutes earlier.
Area forecast discussion, May 22, 3:27 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 317 PM EDT THU MAY 22 1997 A LITTLE HECTIC ATTM...FOLLOWING SVR CELL ORANGE/OSCEOLA COS. EASTERLIES BECOMING BETTER ESTABLISHED OVER CENTRAL FLORIDA FRIDAY. FLOW STILL RELATIVELY WEAK AT 850/700 SO EXPECT STORMS TO DEVELOP/ DRIFT W AS ECSB MOVES WESTWARD TO A SOLID CLIP. SITU WARRANTS HIGHEST POPS INTERIOR AND WEST CENTRAL FLORIDA WHERE ADDITIONAL BOUNDARY INTERACTIONS MAY TAKE PLACE. I WOULD SUGGEST 30/40 POPS COASTAL AND 40/50 INLAND. STEERING FLOW SEEMS TOO WEAK ATTM TO INTRODUCE COASTAL SHRA AT NIGHT BUT WILL KEEP EYE OUT. CRISTALDI
In the hours before
Special weather statement, May 22, 10:40 AM EDT, 5 hours 31 minutes before
FLZ041-044>047-053-054-058-059-064-501-221630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1040 AM EDT THU MAY 22 1997 A WEAK COOL FRONT FROM MOSQUITO LAGOON TO CRYSTAL RIVER WILL CONTINUE TO SAG SOUTH TODAY. SUFFICIENT ATMOSPHERIC MOISTURE EXISTS FOR SCATTERED AFTERNOON THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA BREEZE AND NEAR SOME OF THE LARGER INLAND LAKES. COASTAL SECTIONS ARE EXPECTED TO HAVE THE GREATEST CHANCE THROUGH MID AFTERNOON...WITH THE BEST CHANCE FOR STORMS OVER THE INTERIOR FROM MID AFTERNOON THROUGH EARLY EVENING. ANY STORMS WHICH FORM WILL MOVE SOUTH OR SOUTHEAST AT 10 MPH. THE MAIN THREAT FROM TODAYS STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING. A FEW SLOWER-MOVING STORMS MAY ALSO PRODUCE LOCAL RAINFALL AMOUNTS OF AROUND 2 INCHES. BRIEF GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE WITH ONE OR TWO STRONGER STORMS. MARINE OUTLOOK...A FEW THUNDERSTORMS MAY DEVELOP NEAR THE INTRACOASTAL WATERWAY EARLY THIS AFTERNOON. ANY STORMS WHICH FORM WILL MOVE SOUTH TO SOUTHEAST AT 5 TO 10 KNOTS...AND A FEW MAY DRIFT EAST INTO THE NEARSHORE COASTAL WATERS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. CRISTALDI
Special weather statement, May 22, 10:41 AM EDT, 5 hours 30 minutes before
FLZ041-044>047-053-054-058-059-064-501-221630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1040 AM EDT THU MAY 22 1997 A WEAK COOL FRONT FROM MOSQUITO LAGOON TO CRYSTAL RIVER WILL CONTINUE TO SAG SOUTH TODAY. SUFFICIENT ATMOSPHERIC MOISTURE EXISTS FOR SCATTERED AFTERNOON THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA BREEZE AND NEAR SOME OF THE LARGER INLAND LAKES. COASTAL SECTIONS ARE EXPECTED TO HAVE THE GREATEST CHANCE THROUGH MID AFTERNOON...WITH THE BEST CHANCE FOR STORMS OVER THE INTERIOR FROM MID AFTERNOON THROUGH EARLY EVENING. ANY STORMS WHICH FORM WILL MOVE SOUTH OR SOUTHEAST AT 10 MPH. THE MAIN THREAT FROM TODAY'S STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING. A FEW SLOWER-MOVING STORMS MAY ALSO PRODUCE LOCAL RAINFALL AMOUNTS OF AROUND 2 INCHES. BRIEF GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE WITH ONE OR TWO STRONGER STORMS. MARINE OUTLOOK...A FEW THUNDERSTORMS MAY DEVELOP NEAR THE INTRACOASTAL WATERWAY EARLY THIS AFTERNOON. ANY STORMS WHICH FORM WILL MOVE SOUTH TO SOUTHEAST AT 5 TO 10 KNOTS...AND A FEW MAY DRIFT EAST INTO THE NEARSHORE COASTAL WATERS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. CRISTALDIz
Special weather statement, May 22, 3:51 PM EDT, 20 minutes before
FLZ053-222025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 351 PM EDT THU MAY 22 1997 ...SEVERE THUNDERSTORM WARNING UNTIL 410 PM FOR OSCEOLA COUNTY... AT 345 PM NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE THUNDERSTORMS JUST SOUTH OF ROUTE 192 AND ABOUT 3 MILES WEST OF HOLOPAW. THROUGH 410 PM...THESE STORMS WILL MOVE SOUTH NEAR 20 MPH TOWARDS THE FLORIDA TURNPIKE. THESE STORMS ARE DANGEROUS AND HAVE PRODUCED HANGAR DAMAGE AT THE ORLANDO INTERNATIONAL AIRPORT. PETERSEN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:59 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 61 min |
| May 22, 3:00 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 45 min |
| May 22, 3:09 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.